Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 106, NWS Goodland, KS

June 10, 2001Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2001, 3:50 PM MDT for Wallace County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 2001, 3:50 PM MDT (21:50 UTC)
Expired
Jun 10, 2001, 4:45 PM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:50 PM MDTHail 1.25Sharon Spgs, KS
Jun 10, 4:20 PM MDTHail 1Sharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3545 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102153
SVRGLD

KSC199-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 445 PM MDT

* AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES WEST OF WALLACE...OR ABOUT 18 MILES
  NORTHWEST OF SHARON SPRINGS...MOVING EAST AT 15 MPH.

* AT 349 PM MDT...TRAINED SPOTTERS ALSO REPORTED HALF DOLLAR SIZED   
  HAIL IN SHARON SPRINGS.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA AND RESIDENTS 
  OF SHARON SPRINGS.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR 
MORE CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3913 10205 3895 10206 3887 1015n4 3913 10151

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:53 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 10, 2:53 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SUN JUN 10 2001

...HOT TEMPS EXPECTED NEXT FEW DAYS...

WL BE INTERESTING NEXT FEW DAYS IN TERMS OF TSTMS FOR GLD CWA.
ALL INDICATIONS TODAY DID NOT SUPPORT DEVELOPMENT OF STORMS.
HOWEVER...FEW STORMS HAVE FIRED ALONG NW-SE ORIENTATED BOUNDARY
DRAPED ACROSS SW PARTS OF FA. ATMOSPHERE IS UNSTABLE AND OBVIOUSLY NO
CAP AS PREVIOUSLY THOUGHT. AS STORMS HAVE BEEN MOVING OFF THIS
BOUNDARY...THEY HAVE BEEN WEAKENING. WL CONTINUE TO MONITOR...BUT
MODELS AND NEARBY SOUNDINGS DO NOT SUPPORT MUCH ACTIVITY BY 00Z.

LOOKING AT SIGNIFICANT MID LVL CAP NEXT 2 DAYS OVER CWA. IF THESE
TEMPERATURES ARE FORECAST TOO WARM...THEN SLIGHT POSSIBILITIES
EXIST FOR THUNDERSTORMS. A FEW THINGS TO CONSIDER INCLUDE STEEP
LAPSE RATES...WEAK DISTURBANCES THAT BEGIN TO RIDE ACROSS WSW FLOW
ALOFT AND DEWPOINTS. DO NOT FIND ANY QPF OR SIGNIFICANT LIFT NEXT
36-48 HRS AND WL GO ALONG WITH MODEL AGREEMENT ON 700MB TEMPS.

THEREFORE...WL NOT MENTION TSTMS UNTIL TUESDAY NIGHT WHEN FRONT
MOVES ACROSS FA AND MORE ENERGY MOVES IN FROM THE W. OTHERWISE...
VERY WARM SFC TEMPS EXPECTED NEXT FEW DAYS BUT SHOULD FALL JUST
SHORT OF RECORD HIGHS. LATER SHIFTS CAN LOOK AT THIS IF TEMPS
SHOULD RISE INTO TRIPLE DIGITS.

MORE BOUYANT AIRMASS AND DEEPER MOISTURE FOR WEDNESDAY...SO WL
KEEP CHC FOR TSTMS...POSSIBLY LIKELY POPS E CWA. THEN DRY FORECAST
LATER THURSDAY INTO FRIDAY AS SYSTEM PULLS AWAY FROM HI PLAINS. NO
OTHER CHANGES AT THIS TIME.

.GLD...NONE.

KPL

In the hours before

Special weather statement, Jun 10, 10:41 AM MDT, 5 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN JUN 10 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

THE AIR MASS OVER THE REGION HAS BECOME DRIER AND MORE STABLE.
THEREFORE...NO THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH
TONIGHT.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:23 PM MDTSevere Thunderstorm WarningGLDWallace67 min
Jun 9, 7:37 PM MDTSevere Thunderstorm WarningGLDSherman23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.